Helping Patients Avoid Dangerous Drug Interactions


Helping Patients Avoid Dangerous Drug Interactions

The importance of education regarding the use of prescription, over-the-counter and herbal remedies.

By Christine Contillo, RN, BSN
to Save

The April 2007 death of high school cross-country runner Arielle Newman on Staten Island was a shock to everyone who knew her. Even more surprising was the cause of death — an accidental overdose of an over-the-counter drug. Arielle’s body had absorbed a lethal amount of methyl salicylate, the anti-inflammatory drug found in the ointments Ben Gay and Icy Heat, used by athletes for pain relief from sore muscles. Autopsy results showed that she may have used as many as three similar products at the same time, even though running coaches generally advise against their use before track meets.

Coaches fear that skin application of methyl salicylate to a sore muscle may result in that muscle becoming over-relaxed and subsequently damaged through overuse. Becoming overheated while running can cause skin pores to open up, allowing even more of the product to be absorbed. Salicylate poisoning can cause nausea and vomiting, tinnitus and fever, and eventually lead to seizure and coma.

Her death reminds us of the importance of monitoring the prescription and over-the-counter medication use by our patients. Many patients, including the elderly, taking multiple prescription drugs for chronic ailments, are uninformed about drug or food interactions. They may even be unaware of what is contained in some of the combination medications they purchase. Many cold and flu preparations contain Sudafed for a runny nose and acetaminophen for relief of aches and pains. Without close attention to the label, patients may add more Tylenol for fever, resulting over time in an accidental acetaminophen poisoning. And unlike someone who may take an intentional overdose in a suicide attempt, those with accidental poisoning are at greater risk for a poor outcome because they seek help later and are more likely to also be alcohol abusers. Accidental overdose of acetaminophen can result in fatal liver failure.

Other over-the-counter herbal medications, or even foods, may interact with prescription drugs in ways that may surprise you, especially with elderly patients whose metabolism and body composition has changed. Dietary fiber added to prevent constipation or lower cholesterol could slow down the absorption of acetaminophen. Broccoli, spinach and vegetables high in vitamin K promote the formation of blood clots and may counteract the effects of Coumadin or other blood thinners.

Alcohol interacts with almost every drug, but specifically increases the depressive effects of anti-depressants, antipsychotics, narcotics and muscle relaxants. Many medications, including calcium channel blockers, some psychiatric drugs, oral contraceptives and estrogen preparations state that they should not be taken with grapefruit juice. That particular juice contains an enzyme that affects the metabolization of the drug. Aspirin can alter blood sugars in patients taking diabetic medications. It not only acts as a pain and fever reducer but also as a blood thinner, and when taken with Coumadin (used to prevent clotting) it can result in excessive and unexpected bleeding. Even some antibiotics can have interactions with other medications. They may reduce the efficacy of birth control pills, and tetracycline should not be taken with dairy products.

It's Important to Remember These Rules When Taking Any Medication:

• Always read the entire label on the prescription or over-the-county medication to ensure safe and proper use. Use no more nor take more frequently than recommended. Call your physician if your condition doesn’t improve as expected.

• Determine what the spacing should be. Twice a day probably doesn’t mean once at breakfast and once at lunch, but may not necessarily mean every 12 hours either.

• Determine if the medication needs to be taken with food, or before or after a meal. Find out if there are any foods to be avoided.

• Look specifically for any warnings on the label, and ask your physician or pharmacist if you have any questions about the information.

• Before you begin, ask what to do if you inadvertently skip a dose. Doubling up is not necessarily recommended.

• If possible, always get your prescriptions filled by the same pharmacy, where they should maintain a record of the maintenance medications you are taking and note any allergic reactions you have had in the past.

These suggestions should be followed as well as shared with your patients. When taking a history always remember to ask about over-the-counter medications and herbal preparations. The Ephedra in diet preparations caused hypertension for many dieters, but without a thorough history the cause would go unknown and the treatment possibly ineffective.

We’re fortunate to live at a time when we can benefit from pharmaceutical research, but prudence will go a long way toward keeping us and our patients safe.

Christine Contillo, RN, BSN, has worked as a nurse since 1979, and has written extensively for various nursing publications, as well as
The New York Times.

This article is from

You might also like

Pictures of Her


Pictures of Her

Family photos bring a human dimension to critical care

Six Savvy Ways to Beat Nurse Burnout


Six Savvy Ways to Beat Nurse Burnout

It all comes down to self care

When Nurses Smoked in Hospitals

View all Features Articles